Long-term use of over-the-counter pain relievers may be associated with increased risk of hearing loss in some women, a new study says.
Women who used ibuprofen (Advil, Motrin) or acetaminophen (Tylenol) for six years or more were more likely to suffer hearing loss than those who used the pain relievers for a year or less, said researchers from Brigham and Women’s Hospital in Boston.
They found no significant association between long-term aspirin use and hearing loss.
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” study senior author Dr. Gary Curhan said in a hospital news release.
“Assuming causality, this would mean that approximately 16.2 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” said Curhan, a physician in the division of network medicine.
The study doesn’t establish a cause-and-effect relationship, however.
For the study, Curhan’s team analyzed data from more than 54,000 women, ages 48 to 73, in the Nurses’ Health Study.
Longer use of ibuprofen or acetaminophen was associated with potentially higher risk of impaired hearing.
The researchers noted that most of the women in the study were older and white. They said larger studies that include other groups of people are needed to learn more about the possible link between pain relievers and hearing loss.
The research team previously found that higher use of acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDS) was associated with increased risk of hearing loss in men and younger women.
“Hearing loss is extremely common in the United States and can have a profound impact on quality of life,” Curhan said. “Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss.”
The study results were published in December in the American Journal of Epidemiology.